Patients taking the anticoagulant warfarin while hospitalized for pneumonia, heart failure or heart attack or following major surgery are at increased risk of an adverse event if their body’s ability to clot blood is not tested daily, an AHRQ-funded research team found. Warfarin is a commonly used anticoagulant and is among medications often associated with adverse drug events. Patients who have high levels of international normalized ratios (INR), a measure of the blood’s ability to clot, are at higher risk for adverse events. To test the relationship between daily and less frequent INR monitoring and warfarin-associated adverse events, researchers analyzed data between 2009 and 2013 from the Medicare Patient Safety Monitoring System, a national chart abstraction system. Patients whose INR was not measured on two or more consecutive days had higher risks for warfarin-associated adverse events, particularly cardiac and surgical patients. A one-day increase in INR of more than 0.9 predicted a greater risk for overly high levels of the anticoagulant, researchers found. An abstract and the article, “Predictors of Warfarin-Associated Adverse Events in Hospitalized Patients: Opportunities to Prevent Patient Harm,” were published online in the December 14 issue of the Journal of Hospital Medicine.
J Hosp Med. 2015 Dec 14. doi: 10.1002/jhm.2528. [Epub ahead of print]
Predictors of warfarin-associated adverse events in hospitalized patients: Opportunities to prevent patient harm.
Metersky ML1,2, Eldridge N3, Wang Y4, Jaser L1,5, Bona R6, Eckenrode S1, Bakullari A1, Andrawis M7, Classen D8, Krumholz HM9,10,11,12.
© 2015 Society of Hospital Medicine.
- [PubMed - as supplied by publisher]